Alert archive / Nevada / Winter Storm Warnings in 2012

Winter Storm Warning 5, NWS Elko, NV

February 14, 2012White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Feb 14, 2012, 6:25 AM PST for White Pine County, Nevada. It took effect at Feb 14, 2012, 7:00 AM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2012, 6:25 AM PST (14:25 UTC)
In effect from
Feb 14, 2012, 7:00 AM PST
Expired
Feb 14, 2012, 10:00 AM PST
In force
3 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 2.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WWUS45 KLKN 141425
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
625 AM PST TUE FEB 14 2012

...WINTER STORM WEAKENING THIS MORNING...

.LIGHT SNOW SHOWERS WILL CONTINUE THROUGH MID MORNING. MANY
ROADWAYS WILL REMAIN SLICK OR SNOW PACKED IN SPOTS.

NVZ035-141800-
/O.CAN.KLKN.WS.W.0004.000000T0000Z-120214T1800Z/
/O.NEW.KLKN.WS.W.0005.120214T1500Z-120214T1800Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
625 AM PST TUE FEB 14 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 10
AM PST THIS MORNING.

* SNOW ACCUMULATIONS: EXPECT ONLY LIGHT ACCUMULATIONS IN THE VALLEYS
  THROUGH MID MORNING. ELEVATIONS ABOVE ABOUT 8000 FEET MAY EXPECT
  UP TO TWO ADDITIONAL INCHES.

* TIMING: SNOW SHOWERS WILL CONTINUE TO DECREASE IN COVERAGE
  THROUGH MID MORNING.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...SACRAMENTO
  PASS...CURRANT SUMMIT...GREAT BASIN NATIONAL PARK

* IMPACTS: EXPECT SNOW PACKED AND SLICK ROADWAYS AND LIMITED
  VISIBILITY IN SNOW SHOWERS THROUGH MID MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
OCCURRING OR EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS. BETTER 
TO BE A BIT LATE THAN NOT GET THERE AT ALL. FOR THE LATEST ROAD
CONDITIONS CALL 511 OR VISIT WWW.NVROADS.COM.



&&

$$

NVZ013-037-141530-
/O.CAN.KLKN.WS.W.0004.000000T0000Z-120214T1500Z/
NORTHERN NYE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
625 AM PST TUE FEB 14 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW SHOWERS HAVE DIMINISHED GREATLY OR MOVED SOUTH OF THE AREA.
ALTHOUGH SOME SNOW WILL CONTINUE OFF AND ON THROUGH MID
MORNING...ACCUMULATIONS WILL BE VERY LIGHT. 

SOME ROADS WILL REMAIN SLICK OR SNOW PACKED. THIS COULD MAKE
TRAVEL QUITE INCONVENIENT OR SLOW. BETTER TO BE A BIT LATE THAN
NOT GET THERE AT ALL.

$$
1 follow-up statement
845 
WWUS45 KLKN 141743
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
943 AM PST TUE FEB 14 2012

NVZ035-141845-
/O.EXP.KLKN.WS.W.0005.000000T0000Z-120214T1800Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
943 AM PST TUE FEB 14 2012

...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

THE WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING. 

THE WINTER STORM THAT BROUGHT SIGNIFICANT SNOWFALL TO WHITE PINE
COUNTY IS EXITING THE AREA. LIGHT SNOW SHOWERS WILL CONTINUE OVER
THE GREAT BASIN PARK THROUGH THE AFTERNOON. 

$$
LW

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 14, 3:00 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 14, 3:00 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 AM PST TUE FEB 14 2012

.SYNOPSIS...SNOW SHOWERS WILL DECREASE IN COVERAGE THIS MORNING AS
THE LATEST WINTER STORM EXITS THE GREAT BASIN. DRY WEATHER WILL
PREVAIL THIS AFTERNOON AND EVENING. THE NEXT WINTER STORM WILL
BRING ANOTHER ROUND OF SNOW SHOWERS...GUSTY NORTH WINDS...AND
COLDER TEMPERATURES ON WEDNESDAY. EXPECT DRY WEATHER WITH
MODERATING TEMPERATURES THURSDAY AND FRIDAY FOLLOWED BY A STRONG
COLD FRONT NEXT WEEKEND.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. STRONG WINTER STORM SPINNING
OVER LINCOLN COUNTY THIS MORNING. HEAVY SNOW HAS FALLEN ACROSS
MUCH OF THE WINTER STORM WARNING AREA IN CENTRAL NEVADA...WITH
MANY ROADWAYS SNOWPACKED AND TREACHEROUS. DEFORMATION AXIS STILL
HOLDING TOUGH ON IR SATELLITE FROM SE ELKO COUNTY THROUGH WHITE
PINE INTO NYE COUNTIES. SCATTERED TO NUMEROUS SNOW SHOWERS
CONTINUE ACROSS EASTERN NEVADA AS OF 3 AM SOUTH OF INTERSTATE 80.
GIVEN THE SNOWPACKED ROADWAYS AND CONTINUED SNOW SHOWERS
/PARTICULARY ON NW FAVORED SLOPES/ HAVE OPTED TO KEEP THE WINTER
STORM WARNINGS GOING UNTIL THEIR SCHEDULED EXPIRATION TIMES. THE
WARNING WILL BE ALLOWED TO EXPIRE IN LANDER/EUREKA/NYE COUNTIES AT
7 AM AS SNOW SHOWERS ARE EXPECTED TO BE RAPIDLY DIMINISHING IN
COVERAGE BY SUNRISE. AS FOR WHITE PINE COUNTY...VERY STRONG
DYNAMIC LIFT CONTINUES JUST NORTH OF THE UPPER LOW IN LINCOLN
COUNTY. IR SATELLITE REVEALS COLD ENHANCED CLOUDS WRAPPING AROUND
THE STORM CIRCULATION INTO SE WHITE PINE COUNTY NEAR GREAT BASIN
NATIONAL PARK. VERY HEAVY SNOW FALLING IN SE WHITE PINE COUNTY
INFERRING FROM SATELLITE IMAGERY. NEW 06Z NAM FORECASTS THIS HEAVY
SNOW BAND TO CONTINUE ACROSS SE WHITE PINE COUNTY THROUGH ABOUT 7
AM...WITH SNOW SHOWERS DECREASING ACROSS THE REMAINDER OF THE
COUNTY BY 10 AM. TRAVEL WILL BE DIFFICULT ACROSS CENTRAL NEVADA
THIS MORNING UNTIL SNOW SHOWERS DIMINISH AND ROAD CREWS CLEAR
ROADWAYS.

STORM EXITS SWIFTLY EAST THIS AFTERNOON...BEING KICKED ALONG BY
ANOTHER STRONG STORM APPROACHING FROM THE NORTH. SHORTWAVE
RIDGE WILL PROVIDE AT LEAST PARTIAL CLEARING AND NEAR NORMAL
TEMPERATURES THIS AFTERNOON.

WEDNESDAY...NOT MUCH OF A BREAK BEFORE CONTENDING WITH THE NEXT
STRONG STORM ENTERING NW NEVADA AT SUNRISE. THIS SYSTEM WILL BE
QUITE STRONG WITH INTENSE DYNAMIC LIFT...ESPECIALLY ACROSS THE
WESTERN CWA WEDNESDAY. ALTHOUGH MOISTURE WILL BE MUCH MORE
LIMITED...STRONG LIFT AND ADVANCING COLD FRONT WITH THIS STORM
WILL EFFICIENTLY SQUEEZE OUT WHATEVER MOISTURE IS AVAILABLE.
INCREASED SNOW SHOWER COVERAGE TO SCATTERED FOR MOST VALLEYS AND
NUMEROUS ON THE MOUNTAINS...WITH THE BEST CHANCES ACROSS THE
WESTERN ZONES. ACCUMULATIONS OF ONE INCH OR LESS FOR MOST VALLEYS
ON WEDNESDAY...EXCEPT 1-2 INCHES FOR THE WESTERN ZONES FROM
WINNEMUCCA TO AUSTIN TO TONOPAH. SNOW AMOUNTS EXPECTED TO REMAIN
BELOW 3 INCHES AT ALL LOCALES...ALTHOUGH TIME OF DAY AND GUSTY
NORTH WINDS /BLOWING SNOW/ MAY NECESSITATE AN IMPACT-BASED
ADVISORY. WILL HIGHLIGHT THIS CONCERN IN AN UPDATED HAZARDOUS
WEATHER OUTLOOK. NOTICEABLY COLDER WEDNESDAY WITH HIGHS ONLY IN
THE MID 30S.

THURSDAY...ANOTHER SHORTWAVE RIDGE PROVIDES DRY WEATHER AND
MODERATING AFTERNOON TEMPERATURES. TURNER

.LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE IN GOOD
AGREEMENT THROUGH SATURDAY WITH SUBTLE DIFFERENCES SUNDAY AND
MONDAY. ALL IN ALL THE CURRENT FORECAST APPEARS TO BE ON TRACK AND
NO BIG CHANGES WERE MADE. EXPECTING A DRY RIDGE THURSDAY NIGHT
THROUGH FRIDAY NIGHT...THEN THE EURO HAS THE STRONGEST KICKER LOW
DROPPING IN FROM THE GULF OF ALASKA TO ABOUT WASHINGTON AND THEN
MOVING EAST...WITH A VORT LOBE SOUTH ACROSS THE GREAT BASIN ON
SATURDAY AND EXITING SUNDAY. HOWEVER...ANOTHER SHORT WAVE DROPS DOWN
THE BACK SIDE OF THE NOW DEEPENING EURO LOW OVER CENTRAL NORTH
AMERICA ON LATE SUNDAY INTO MONDAY. NOT AS STRONG AS THE MAIN LOW
BUT KEEPING A CHANCE FOR POPS OVER CENTRAL AND NORTHERN NEVADA INTO
MONDAY. WARM TEMPERATURES FRIDAY WILL GIVE WAY TO COLD ENOUGH TEMPS
ON THE WEEKEND AND MONDAY FOR MOST PRECIP TO BE SNOW. DOES NOT LOOK
LIKE A MAJOR SNOW-ER BUT WITH DIFFERENCES AND TIMING WILL HOLD OFF
ON MAKING ANY SWEEPING STATEMENTS ABOUT STRENGTH AT THIS TIME. BB

&&

.AVIATION...A STORM SYSTEM MOVING THROUGH CENTRAL AND NORTHERN NEVADA
WILL CONTINUE TO AFFECT ALL TAF SITES THROUGH TUESDAY AFTERNOON.
KWMC WILL IMPROVE TO VFR BY MIDDAY...WHILE KEKO MAY SEE LINGERING
-SHSN THROUGH LATE MORNING...BUT SHOULD BE VFR BY MIDDAY. KELY WILL
BE SUBJECT TO ONGOING -SHSN/SN THROUGH MIDDAY WITH VSBY/CIGS
DROPPING TO IFR AT TIMES. CONDITIONS WILL NOT IMPROVE TO VFR UNTIL
NEAR 00Z WEDNESDAY. KTPH WILL HAVE -SHSN IN THE AREA...THOUGH NOT
NECESSARILY VCSH...WITH GUSTY NORTHWEST WINDS TO NEAR 25 KTS THE
MAIN ISSUE. CONDITION WILL IMPROVE AT KEKO AND KTPH THROUGH THE
REMAINDER OF THE PERIOD. HOWEVER...KWMC WILL SEE NEW SHSN
OVERNIGHT...WITH KELY POSSIBLY HAVING LIGHT FOG AFTER 06Z. BB

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING FOR WHITE PINE
COUNTY.

WINTER STORM WARNING UNTIL 7 AM PST THIS MORNING FOR NORTHERN
NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.

&&

99/98/98
Hazardous weather outlook, Feb 14, 2:43 AM PST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
243 AM PST TUE FEB 14 2012

NVZ013-037-141800-
NORTHERN NYE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
243 AM PST TUE FEB 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

SNOW SHOWERS WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY
THROUGH THE EARLY MORNING HOURS. MANY ROADWAYS WILL REMAIN
SNOWPACKED AND TREACHEROUS THROUGH THIS MORNING. A WINTER STORM
WARNING REMAINS IN EFFECT UNTIL 7 AM PST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE NEXT STORM SYSTEM WILL PROVIDE ANOTHER ROUND OF SNOW SHOWERS
ON WEDNESDAY. SNOW ACCUMULATIONS WILL REMAIN LIGHT WITH GENERALLY
1 TO 2 INCHES EXPECTED IN THE VALLEYS. SNOW SHOWERS WILL BE
ACCOMPANIED BY GUSTY NORTH WINDS AND MAY PRODUCE LOCAL AREAS OF
BLOWING SNOW AND REDUCED VISIBILITY. AN IMPACT-BASED WINTER
WEATHER ADVISORY MAY BE REQUIRED WEDNESDAY.

A STRONG COLD FRONT WILL PROVIDE YET ANOTHER OPPORTUNITY FOR SNOW
THIS WEEKEND ALONG WITH COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-141800-
WHITE PINE COUNTY-
243 AM PST TUE FEB 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.

.DAY ONE...TONIGHT.

SNOW SHOWERS WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY
THROUGH THE MID MORNING HOURS. MANY ROADWAYS WILL REMAIN
SNOWPACKED AND TREACHEROUS THROUGH THIS MORNING. A WINTER STORM
WARNING REMAINS IN EFFECT UNTIL 10 AM PST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE NEXT STORM SYSTEM WILL PROVIDE ANOTHER ROUND OF SNOW SHOWERS
ON WEDNESDAY. SNOW ACCUMULATIONS WILL REMAIN LIGHT WITH GENERALLY
1 TO 2 INCHES EXPECTED IN THE VALLEYS. SNOW SHOWERS WILL BE
ACCOMPANIED BY GUSTY NORTH WINDS AND MAY PRODUCE LOCAL AREAS OF
BLOWING SNOW AND REDUCED VISIBILITY. AN IMPACT-BASED WINTER
WEATHER ADVISORY MAY BE REQUIRED WEDNESDAY.

A STRONG COLD FRONT WILL PROVIDE YET ANOTHER OPPORTUNITY FOR SNOW
THIS WEEKEND ALONG WITH COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030>032-034-036-141800-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
243 AM PST TUE FEB 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TONIGHT.

LIGHT SNOW SHOWERS WILL GRADUALLY DECREASE IN COVERAGE AND
INTENSITY THROUGH THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE NEXT STORM SYSTEM WILL PROVIDE ANOTHER ROUND OF SNOW SHOWERS
ON WEDNESDAY. SNOW ACCUMULATIONS WILL REMAIN LIGHT WITH GENERALLY
1 TO 2 INCHES EXPECTED IN THE VALLEYS. SNOW SHOWERS WILL BE
ACCOMPANIED BY GUSTY NORTH WINDS AND MAY PRODUCE LOCAL AREAS OF
BLOWING SNOW AND REDUCED VISIBILITY. AN IMPACT-BASED WINTER
WEATHER ADVISORY MAY BE REQUIRED WEDNESDAY.

A STRONG COLD FRONT WILL PROVIDE YET ANOTHER OPPORTUNITY FOR SNOW
THIS WEEKEND ALONG WITH COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

TURNER

Nearby

Winter Storm Warnings in Nevada, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.